Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 38, NWS Austin/San Antonio, TX

March 27, 2023Edwards County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 27, 2023, 11:07 PM CDT for Edwards County, Val Verde County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2023, 11:07 PM CDT (04:07 UTC)
Expired
Mar 28, 2023, 12:00 AM CDT
In force
53 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Edwards County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 86 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:20 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Mar 27, 6:20 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
620 PM CDT Mon Mar 27 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 233 PM CDT Mon Mar 27 2023

A cold front is stalling across our CWA stretching from near
Victoria to Del Rio and then off to the northwest. The main
difference between the two airmasses is the moisture. South of the
boundary dewpoints are in the middle 60s while north of it they are
in the 40s and 50s. Convection has just begun to our northwest. This
looks like it will be the initial focus for showers and
thunderstorms early in this period. Models suggest a moderate amount
of CAPE and vertical wind shear, so a strong storm is not out of the
question later this afternoon or early evening. Tonight the focus
for convection will be the frontal boundary which is expected to bow
back northward over the eastern part of our CWA this evening. Then
later tonight it will make a stronger push to the south moving away
from us. This will make the east the focus for storms this evening
and then the west the focus overnight and early Tuesday. Models show
the evening convection being possibly stronger. SPC has included our
eastern counties in a Marginal risk area this evening. There isn't
much turning in the vertical winds on forecast soundings leading to
straight line hodographs. Combined with modestly steep mid-level
lapse rates this will make large hail the most likely hazard of any
strong storm. The boundary will stall over South Texas and there
will still be a slight chance for showers and thunderstorms across
our southern area during the day Tuesday. The pressure gradient will
tighten behind the front Tuesday morning. Winds will become
northerly to northeasterly at 10 to 20 mph and could gust to 40 mph
in a few places over the Southern Edwards Plateau. A Wind Advisory
may be needed for the central and western part of our CWA.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 233 PM CDT Mon Mar 27 2023

A cloudy and cool day is expected again for Wednesday, but the
frontal inversion begins to break down with the return of onshore SE
winds late in the day. A broad SW flow aloft develops over TX in
advance of another Pacific disturbance digging over the west coast.
This is usually an unstable pattern for the spring, and we should see
at least a slight chance of convection, favoring the southern
counties where moisture is deeper. The rest of the extended forecast
will see min temps at or above seasonal normals. Thursday and Friday
continue to show the potential for isolated to scattered storms with
perhaps a stronger storm threat Friday night as the Pacific
disturbance ejects NE into the plains. A weak front stalls out over
the region Saturday, and this may continue to support the low PoP
chances for convection into Sunday. There aren't many signals in the
collective data to suggest the potential for strong storms for any of
the long term periods, but March storms in TX always seem to be
capable of tapping into steep mid-level lapse rates.

&&

.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Mon Mar 27 2023

Isolated thunderstorms remain away from the TAF sites, but will begin
the DRT TAF with the mention of VCSH and will prevail SHRA with VCTS
later tonight there. Rain chances will be a bit less for the I35
sites and will only mention VCSH later tonight and tomorrow morning.
A cold front will move into the area overnight and bring with it
breezy northerly flow tomorrow. Conditions should remain mostly VFR
with only some MVFR possible at DRT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              58  71  52  68 /  30  10  20  10
Austin Bergstrom Intl Airport  59  71  52  69 /  30  10  20  20
New Braunfels Muni Airport     59  72  52  68 /  30  10  20  20
Burnet Muni Airport            53  66  48  67 /  20  10  20  10
Del Rio Intl Airport           59  68  54  71 /  50  50  10  10
Georgetown Muni Airport        57  69  51  70 /  30  10  20  10
Hondo Muni Airport             61  71  52  67 /  20  20  20  10
San Marcos Muni Airport        59  71  52  68 /  30  10  20  20
La Grange - Fayette Regional   60  71  53  68 /  40  10  20  20
San Antonio Intl Airport       61  71  53  67 /  30  20  20  20
Stinson Muni Airport           63  73  55  68 /  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...05
Long-Term...18
Aviation...29
Hazardous weather outlook, Mar 27, 3:08 PM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
308 PM CDT Mon Mar 27 2023

TXZ171>173-183>194-202>209-217>225-228-282015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
308 PM CDT Mon Mar 27 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Isolated strong to severe storms may be possible this evening for
locations east of I-35 into the Coastal Plains, as well as for the
northern Rio Grande Plains and southern Edwards Plateau. Large
hail will be the primary hazard with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 27, 6:59 PM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
659 PM CDT Mon Mar 27 2023

TXZ183-184-280045-
Val Verde TX-Edwards TX-
659 PM CDT Mon Mar 27 2023

...A strong thunderstorm will impact portions of northwestern Edwards
and northeastern Val Verde Counties through 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Loma Alta, moving northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Us-277 Near The Sutton-Edwards County Line and Vinegarone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 10070 3029 10061 3006 10042 2993 10081
      3009 10093
TIME...MOT...LOC 2359Z 240DEG 21KT 3006 10078

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

QUIGLEY
Special weather statement, Mar 27, 9:59 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
959 PM CDT Mon Mar 27 2023

TXZ183-280345-
Val Verde TX-
959 PM CDT Mon Mar 27 2023

...A strong thunderstorm will impact portions of southeastern Val
Verde County through 1045 PM CDT...

At 958 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amistad Village, or 13 miles west of Del Rio, moving northeast at 15
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lake View, Amistad Village, Black Brush Point, Diablo East, Governors
Landing, Long Point, Devils Shores, Pafford Crossing, 277 South Boat
Ramp, San Pedro Canyon, 277 North Campground, Rough Canyon Recreation
Area, Spur 406 Campground, Rock Quarry Campground, Salem Point, Lake
Ridge Ranch and Devils River State Nat Area Big Satan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2972 10104 2956 10079 2939 10102 2941 10104
      2942 10104 2944 10106 2946 10106 2947 10109
      2947 10111 2948 10113 2948 10115
TIME...MOT...LOC 0258Z 215DEG 14KT 2942 10110

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

QUIGLEY
Special weather statement, Mar 27, 10:43 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1043 PM CDT Mon Mar 27 2023

TXZ183-280430-
Val Verde TX-
1043 PM CDT Mon Mar 27 2023

...A strong thunderstorm will impact portions of southeastern Val
Verde County through 1130 PM CDT...

At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Point, or 13 miles north of Del Rio, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Long Point, Devils Shores, San Pedro Canyon, 277 North Campground,
Rough Canyon Recreation Area, Spur 406 Campground, Devils River State
Nat Area Big Satan and 277 South Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2946 10093 2955 10105 2980 10094 2963 10070
TIME...MOT...LOC 0343Z 220DEG 15KT 2955 10095

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

QUIGLEY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 9:59 PM CDTSpecial Weather StatementEWXVal Verde46 min
Mar 27, 10:43 PM CDTSpecial Weather StatementEWXVal Verde47 min
Mar 27, 11:53 PM CDTSevere Thunderstorm WarningEWXEdwards26 min
Mar 28, 12:11 AM CDTSpecial Weather StatementEWXVal Verde49 min
Mar 28, 12:56 AM CDTSpecial Weather StatementEWXVal Verde49 min
Mar 28, 6:05 AM CDTSpecial Weather StatementEWXKinney40 min
Mar 28, 10:50 AM CDTWind AdvisoryEWXBandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 14 more7 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.